Whoa!! Tape debacleRegister Today!
- by FLmed Aug 30, '12I had a patient who was on blood thinners and prednisone. I d/c'd his IV. I applied alcohol to loosen up the tape that was holding the IV in place. When I peeled back the tape, holy moly, this older gentlemen's skin went right with it. I was so upset. Now I know the definition of paper thin skin. Bless his heart. He saw the horror on my face and said, "don't worry, honey, it happens all the time." His skin tears soooo easily. I still felt terrible. Do any of you know any other tricks besides alcohol to help loosen tape off?
- Aug 30, '12 by eileeny21At my work we use anti-adhesive pads that come in a pack just like the alcohol pads. I wipe the tape first then start to peel back, and while I am peeling it back keep using the pad on the space in between the skin and tape. Maybe something worth looking into.
- Aug 31, '12 by tokebiSee if your facility carries Detachol. It's a clear orange liquid that comes in a bottle or the little tincture vial. I used to dislike it because it feels so greasy, but it does wonders on stubborn tapes.
- Aug 31, '12 by iluvivtPrevention is the first step of course, so once someone with thin skin is identified do not use plastic tapes. Use the paper type tapes and always use a skin protectant such as benzoin or skin prep before application of the sticky item. A TSM dsg such as tegaderm can also be used and it can be cut into strips so you never have to use a roll type tape, I know the nurses thank me for this when they have to dc the IVs I place. I also pad the the caps and any connectione with telfa or 2x2s. So once it is a done deal you have a few choices..an adhesive remover product or you can use moistened 4 x4s saturated with some saline. Then post a note that patient cannot use plastic tapes of any kind and then I always list it as an allergy though technically it is not.
- Aug 31, '12 by FLmedThank you to all who posted. I have written down all the suggestions. I appreciate y'all!